Checkpoint Inhibitor Biologics Linked To Inflammatory Arthritis and Sicca Syndrome

MedicalResearch.com Interview with:

Laura C. Cappelli, M.D Johns Hopkins University School of Medicine

Dr. Laura Cappelli

Laura C. Cappelli, M.D
Johns Hopkins University School of Medicine

MedicalResearch.com: What is the background for this study? What are the main findings?

Response: We had been referred several patients with inflammatory arthritis or dry mouth and dry eyes after being treated with immune checkpoint inhibitors. When searching the literature for information on how to evaluate and treat these patients, we realized that there was minimal information available. We wanted to describe our experience and inform the medical community about these events so that recognition could increase.

MedicalResearch.com: What should readers take away from your report?

Response: Inflammatory arthritis and sicca syndrome can be induced by immune checkpoint inhibitors. The inflammatory arthritis can be severe and difficult to treat. If patients develop these symptoms while on immune checkpoint inhibition therapy, we would recommend referring them to rheumatology. Collaboration between oncology and rheumatology is key for successful future research in this area.

MedicalResearch.com: What recommendations do you have for future research as a result of this study?

Response: Future research should focus on understanding the epidemiology of these adverse events, identifying risk factors for developing inflammatory arthritis and sicca syndrome after immune checkpoint inhibition and evaluating potentially pathogenic mechanisms. Research should also focus on how to treat patients effectively and safely.

MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.

Citation:

Laura C Cappelli, Anna Kristina Gutierrez, Alan N Baer, Jemima Albayda, Rebecca L Manno, Uzma Haque, Evan J Lipson, Karen B Bleich, Ami A Shah, Jarushka Naidoo, Julie R Brahmer, Dung Le, Clifton O Bingham. Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab. Annals of the Rheumatic Diseases, 2016; annrheumdis-2016-209595 DOI: 10.1136/annrheumdis-2016-209595

Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.
More Medical Research Interviews on MedicalResearch.com.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.